Oklahoma, 2018

Heat in Oklahoma, June 28 to 29, 2018

June 28 to 29, 2018 · NWS SHV · 1 event in 1 county or zone

An upper level ridge of high pressure expanded east from the Oklahoma/Texas Panhandle region into the middle Red River Valley of Southeast Oklahoma, Southwest Arkansas, and Northeast Texas during June 28th and 29th. Very dry conditions due to the developing drought conditions across Southeast Oklahoma combined with the compressional warming beneath the ridge resulted in afternoon temperatures…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level ridge of high pressure expanded east from the Oklahoma/Texas Panhandle region into the middle Red River Valley of Southeast Oklahoma, Southwest Arkansas, and Northeast Texas during June 28th and 29th. Very dry conditions due to the developing drought conditions across Southeast Oklahoma combined with the compressional warming beneath the ridge resulted in afternoon temperatures climbing into the mid and upper 90s each day. Limited mixing was also observed each day, with resultant heat indices ranging between 105 and 110 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 28, 4:33 AM CST, 4 hours 27 minutes earlier.

Area forecast discussion, Jun 28, 4:33 AM CST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
533 AM CDT Thu Jun 28 2018

.AVIATION...

Even less in the way of low clouds early this morning across
Southeast Texas compared to the last several mornings per IR
Imagery but went ahead and added TEMPO MVFR ceiling groups for a
couple hours this morning. Otherwise, should see cumulus field
growing with the aid of heating today across most all terminal
locations...albeit a little later in the day at the TXK/ELD
terminals. Look for southwest winds near 10 pm today with stronger
gusts possible at the TYR/GGG/TXK and SHV terminals before winds
decouple this evening.

13

&&

.PREV DISCUSSION... /issued 304 AM CDT Thu Jun 28 2018/

SHORT TERM.../Today through Friday/

Persistence continues to be the best forecast tool in the short
term given the strength of the upper ridge axis which extends from
the Ok/Tx Pnhdl region eastward into the Middle Red River Valley
of SE Ok/SW Ar and NE La. There appears to be enough of a weakness
well south of this ridge axis where isolated convection will be
possible today across SE Tx into S La but this activity should
remain south of our southern most zones with virtually no
convection possible by Friday even given the fact that the center
of the ridge migrates north and east into the Tenn/Ohio Valley.

Therefore, the focus in the short term will continue to be on the
heat. Taking a look at Wednesday's hourly afternoon temperatures
and dewpoint temperatures, our northern and northeastern most
zones did not see the degree of mixing down of dewpoints that was
expected. With temperatures very similar today if not a degree or
two warmer than what was reached on Wednesday and after
coordination with our northern and eastern neighboring offices,
have decided to post a Heat Advisory today running it from 15z-00z
for our northern and northeastern most counties and parishes
across Southeast Oklahoma, Southwest Arkansas and Northeast
Louisiana. The I-30 Corridor of Northeast Texas as well as the
I-20 Corridor of Northeast Texas and Northwest Louisiana and
points south should see sufficient mixing during the afternoon
such that afternoon Heat Indices should remain near to below 105
degrees today except for an isolated location here and there. If
we see a slightly more southerly wind component for Friday, then
we may not see the degree of mixing down of afternoon dewpoint
temperatures such that the advisory may need to be extended in
time and areal coverage but will leave that call to future shifts
after seeing what occurs today.

Concerning ambient temperatures, continued the trend of going
slightly higher than model blends concerning forecast max temps
the next couple days, a trend that has worked well recently.
However, stayed close to model blends min temps tonight.

Thanks for the coordination this morning FWD/TSA/LZK and JAN.

13

LONG TERM.../Friday Night through Wednesday/

Hot and dry conditions will persist through the weekend as the
center of an upper level ridge continues to gradually move northeast
into the Ohio River Valley. A couple of very isolated showers or
storms cannot be completely ruled out east of a line from El Dorado
AR to Jena LA on Saturday as a weak disturbance rotates around the
ridge, but overall rain chances are too low to warrant mentionable
PoPs. Heat index values will range between 100 and 105 degrees, and
some locations may exceed advisory criteria on Sunday, especially
over portions of Louisiana. However, abundant sunshine should allow
for prime vertical mixing of drier air and lower dewpoints down to
the surface, which should keep heat indices below advisory levels.

Persistent rain chances return to the forecast beginning early
Monday morning and continuing through the remainder of the extended
periods. A mid-level trough and associated surface low will move
westward along the Gulf coast, likely reaching the mouth of the
Sabine River by late Tuesday. Most locations along and south of
Interstate 30 will see at least a chance for rain early next week,
but chances for convection will be considerably higher south of
Interstate 20. The rain and increased cloud cover should also cool
temperatures back into the low 90s next Tuesday and Wednesday.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  98  78  98  78 /   0   0   0  10
MLU  97  76  97  76 /   0   0   0  10
DEQ  96  74  96  73 /   0   0   0  10
TXK  96  76  96  76 /   0   0   0  10
ELD  97  75  97  74 /   0   0   0  10
TYR  96  77  96  76 /   0   0   0  10
GGG  99  77  98  76 /   0   0   0  10
LFK  97  75  96  76 /  10   0  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
     for ARZ050-051-059>061-072-073.

LA...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
     for LAZ006-014-021.

OK...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
     for OKZ077.

TX...None.
&&

CN/13/13
Hazardous weather outlook, Jun 28, 5:10 AM CST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
610 AM CDT Thu Jun 28 2018

ARZ050-051-059>061-072-073-LAZ006-014-021-OKZ077-291100-
Sevier-Howard-Little River-Hempstead-Nevada-Columbia-Union-
Ouachita-Caldwell-McCurtain-
610 AM CDT Thu Jun 28 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana and
southeast Oklahoma.

.DAY ONE...Today and Tonight...

The combination of hot temperatures and high humidity will result
in heat index values climbing to between 105 and 110 degrees today.
Therefore, a Heat Advisory is in effect until 7 PM CDT this evening.
If outdoor activities are planned, remember to take frequent breaks
and drink plenty of water.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Afternoon high temperatures will continue to warm into the mid to
upper 90s Friday through Tuesday. Combined with the humidity,
this will lead to heat index values between 100 and 105 degrees.

Isolated to scattered thunderstorms will be possible early Monday
through Wednesday, mainly south and east of the Interstate 30
corridor, as a mid level trough moves west along the Gulf coast.
The best chances for thunderstorms will be south of Interstate
20. No organized severe weather threat is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

ARZ070-071-LAZ001>005-010>013-017>020-022-TXZ096-097-108>112-
124>126-136>138-149>153-165>167-291100-
Miller-Lafayette-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Sabine-Natchitoches-Winn-Grant-
La Salle-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-
Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-
Angelina-San Augustine-
610 AM CDT Thu Jun 28 2018

This Hazardous Weather Outlook is for portions of southwest
Arkansas, north central Louisiana, northwest Louisiana, east
Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Daytime high temperatures in the mid 90s combined with high
humidity values will result in heat index values between 100 and
105 degrees today. If outdoor activities are planned, remember to
take frequent breaks and drink plenty of water. No other hazardous
weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Afternoon high temperatures will continue to warm into the mid to
upper 90s Friday through Tuesday. Combined with the humidity,
this will lead to heat index values between 100 and 105 degrees.

Isolated to scattered thunderstorms will be possible early Monday
through Wednesday, mainly south and east of the Interstate 30
corridor, as a mid level trough moves west along the Gulf coast.
The best chances for thunderstorms will be south of Interstate
20. No organized severe weather threat is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

09

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, McCurtain

When
June 28, 9:00 AM CST to June 29, 6:00 PM CST
Where
McCurtain forecast zone
Reported by
Mesonet
Coordinates
34.115, -94.771 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762692.